Q: Break Through Cycling, Any Way to Stop It?
Do Hypomanic Symptoms w/T3 Dictate a Bad Response to T4?|
I am considering starting treatment with T4 at high doses for mood
stabilization. I have previously tried T3 (Cytomel) and had hypomanic symptoms.
Do hypomanic symptoms with T3 dictate a bad response to T4?
I am taking quite a few meds and they don't seem to be making much of a
difference. A week ago I raised the dose of Lamictal by 50mg from 275mg to
325mg. I experienced total remission for three days, then the cycling returned.
Is there a trick to keep break-through cycling from returning? I am heavily
affected by the seasons changing.
Here is my list of meds:
N-Acetyl-L-Cysteine 1800mg (for residual depression--amino acid)
Lamictal and Depakote (in the past) have been energizing when starting for the
first few months. I usually have good energy and then the depression returns. I
feel like I have tried everything at this point. Maybe adding 600mg of Depakote
would help since it is indicated for rapid cycling?
Dear D’ --
First step: ask if there’s anything in the current situation that could
possibly, even possibly, contribute to continued cycling. One of the easiest
places to look for that is psychoactive substances like alcohol, caffeine,
marijuana. Often by the time a person gets to the point where they are taking
medications like the ones you list, they have figured out that none of those
substances is compatible with doing well, and have eliminated them. But if you
haven't, that's a good place to start.
After that, consider lifestyle: are you staying up too late, is your schedule
too highly variable? An amazing demonstration of how much can be achieved with
lifestyle change, even though it is just one person's experience, is presented
on my webpage about
Then, we subject your current medication list to the same inquiry. Is there
anything on the list that could possibly, even possibly, contribute to continued
cycling? Obviously you would want to start there, before adding other
medications, or turning up those you are currently taking. In your case, there
are two or three possibilities, depending on how you count.
First, low-dose aripiprazole (Abilify) is thought by some mood specialists to
have more of an antidepressant effect than an anti-manic effect. A psychiatrist
who speaks for the company that makes aripiprazole, who clearly has had quite a
bit of experience using it, thinks that the way to use it is quite simple: if it
is to sedating, turn it down (that one's pretty obvious); and if it is to
activating, turn it up (that's the really counterintuitive one, in my book: when
I started using it at low doses, when I thought it was acting too much like an
antidepressant, fueling cycling, my inclination was to turn it down. I'm only
just now beginning to experiment with doing it his way, turning it up when low
doses seem to be destabilizing. And indeed, I have seen people who initially
clearly got better on that low dose, but then it didn't "stick". Interestingly,
that is just the result the company got in their randomized trials when using
aripiprazole as a treatment for bipolar depression (if you want to view those
data, see my webpage on the
non-antidepressant atypical antipsychotics and look at the section headed
New Data on Aripiprazole).
The bottom line of that last paragraph is that you have two options to discuss
with your psychiatrist regarding aripiprazole: take it out or turn it up (of
course you would not do any of these steps on their own, right? In this case,
especially, the results of these steps is not entirely predictable, so your
psychiatrist needs to be on board and in approval). Make that three options:
you can leave it in there and look at other alternative steps at this point.
But at some point, this one should go on the table at least. Whether it should
be the first step probably depends primarily on your experience prior to putting
aripiprazole in, and since it went in.
Next, n-acetyl-cysteine. I had to start by looking that one up, as I knew that
there was something about it in the literature (I even remembered that it is an
amino acid, or a very close variation thereon). Other readers may wish to start
Wikipedia page on this molecule, as I did. Interestingly, one can see there
that it has indeed been used in medicine and several different ways, including
acetaminophen overdose, bronchitis treatment, and even a current clinical trial
in treatment of obsessive-compulsive disorder.
Wait a minute, hadn't I seen something about its use in bipolar disorder? Sure
enough, aren't you and/or your psychiatrist right on top of things: the
September 2008 issue of Biological Psychiatry has an article about NAC
as a treatment for bipolar depression. Indeed, the article presents the
results of a randomized trial in which NAC outperformed placebo. The same
authors have a subsequent
review article in the December 2008 issue of another journal -- just to show
how current you are!
Okay, so now we have to ask the question: "if NAC has antidepressant effects in
some people, as it appears to, is it possible that in some people it might act
too much like an antidepressant and contribute to cycling?" Obviously, given
how recent these data are, regarding its potential effectiveness in bipolar
depression, we are far too early to be able to answer this question about
possible "too-much" effects. So we will have to leave that one as a complete
question mark. The mechanism of action described by Dr. Berk and his colleagues
does not strongly suggest that NAC could go “over the top” like antidepressants,
but we have to recognize that we are leaving behind an open question.
Finally, as I have described on my website, and heard described by other
colleagues who have used lots of lamotrigine, once in a while it too can act too
much like an antidepressant and have a destabilizing effect. For simplicity's
sake I will just copy that couple of lines from my website:
… I am
pretty sure I've seen that happen; and there is one case report describing
hypomania apparently induced by lamotrigine.Margolese
However, if this does indeed happen, it now appears to be very uncommon,
certainly far less than antidepressant-induced hypomania or cycling. [Update
1/2006: Three cases, carefully selected to suggest lamotrigine's potential to
bring on manic symptoms, were just published this month.Raskin
The authors comment that a rapid dose increase was used in all three cases and
that this might have influenced the apparent association of lamotrigine and the
manic symptoms described. If so, we have another reason to go up slowly on the
dose. The main reason to do so is described in the next section.]
Can you believe we have gotten all this way and still not even begun to talk
about medications that you might add? As you can see, I'm trying to emphasize
my point about the order in which one takes steps to address your situation.
After all that, then what? As you might presume, I think oxcarbamazepine,
lithium, and even quetiapine (Seroquel) are pretty safe in terms of not being
potential culprits. Indeed, to my knowledge there is not even a single case
report of lithium acting in a destabilizing way. I suppose it could happen, but
compared to the others above, it does not require the same scrutiny. Likewise
quetiapine, though it has if you case reports of seeming to have had a
destabilizing effect, is almost certain not to be the basis for your continued
symptoms (based on my extensive experience using both lamotrigine and Seroquel,
the latter just doesn't even begin to raise a question, compared to what I've
seen with lamotrigine -- and even the latter is quite uncommon as a problem).
Since your Seroquel dose is extremely low, unless you have already had much
higher doses and have had problems with them in some way, one of your options to
discuss with your psychiatrist is to turn that one up. That's an obvious one.
Indeed, it's so obvious, you have probably already done something like that (but
again, do not do this on your own; there may be additional monitoring that you
require at a higher dose of this medication).
Finally, after all that, what about T4 compared to T3? Again, you’re off the
regular map here. A colleague of mine in Fort Collins Colorado, Dr. Tammas
Kelly, has used much more T3 than I have. He still doesn't think that it can be
"too much like an antidepressant". However, despite having less experience with
it, I'm still worried about this potential, based on some of my patients'
experience with it.
Finally, to answer your question, "Do hypomanic symptoms with T3 dictate a bad
response to T4?" I'm pretty sure the answer to that one is "no". I have had
people who did not respond well to T3 regimens, who did respond to T4. Indeed,
the current thinking from UCLA, where this approach is being studied, is that T4
is more like a mood stabilizer, although it is presumed to have antidepressant
effects, as demonstrated by the fact that it is currently under study in Berlin
for bipolar depression. As you may have seen, that story is summarized on my
high- dose thyroid.
Wasn't that a long answer. Must have been a right question. Good luck with all
Published November, 2008